Alert archive / South Dakota / Wind Chill Advisories in 2016
Wind Chill Advisory 2, NWS Aberdeen, SD
NWS Aberdeen, SD issued this wind chill advisory at Jan 11, 2016, 2:42 PM CST for 7 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It took effect at Jan 12, 2016, 12:00 AM CST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Jan 11, 2016, 2:42 PM CST (20:42 UTC)
- In effect from
- Jan 12, 2016, 12:00 AM CST
- Expired
- Jan 12, 2016, 10:00 AM CST
- In force
- 10 hr
- Issued by
- NWS Aberdeen, SD
Counties Big Stone County, MN, Traverse County, MN, Codington County, SD, Day County, SD, Deuel County, SD, Grant County, SD, Hamlin County, SD, Marshall County, SD, Roberts County, SD
The radar
The Aberdeen radar (KABR), 113 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.7 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 651 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
582 WWUS43 KABR 112042 WSWABR URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 242 PM CST MON JAN 11 2016 MNZ039-046-SDZ007-008-011-020>023-120845- /O.NEW.KABR.WC.Y.0002.160112T0600Z-160112T1600Z/ TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CODINGTON-GRANT-HAMLIN- DEUEL- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...BRITTON... SISSETON...WEBSTER...WATERTOWN...MILBANK...CASTLEWOOD... CLEAR LAKE 242 PM CST MON JAN 11 2016 ...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM CST TUESDAY... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM CST TUESDAY. * EXPECT WIND CHILLS TO RANGE FROM 20 BELOW AND 30 BELOW ZERO BETWEEN MIDNIGHT AND 9 AM TUESDAY...WITH THE COLDEST WIND CHILLS OCCURRING AROUND 7 AM TUESDAY. * THE COLD WIND CHILLS WILL CAUSE FROSTBITE IN AS LITTLE AS 30 MINUTES TO EXPOSED SKIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT COLD AIR AND THE WIND WILL COMBINE TO GENERATE LOW WIND CHILLS. FROST BITE AND HYPOTHERMIA CAN OCCUR IF PRECAUTIONS ARE NOT TAKEN. MAKE SURE YOU WEAR A HAT AND GLOVES. $$ SD
3 follow-up statements
656 WWUS43 KABR 120544 WSWABR URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 1144 PM CST MON JAN 11 2016 MNZ039-046-SDZ007-008-011-020>023-121345- /O.CON.KABR.WC.Y.0002.160112T0600Z-160112T1600Z/ TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CODINGTON-GRANT-HAMLIN- DEUEL- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...BRITTON... SISSETON...WEBSTER...WATERTOWN...MILBANK...CASTLEWOOD... CLEAR LAKE 1144 PM CST MON JAN 11 2016 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST TUESDAY... * EXPECT WIND CHILLS TO RANGE FROM 20 BELOW AND 30 BELOW ZERO THROUGH 9 AM TUESDAY...WITH THE COLDEST WIND CHILLS OCCURRING AROUND 7 AM TUESDAY. * THE COLD WIND CHILLS WILL CAUSE FROSTBITE IN AS LITTLE AS 30 MINUTES TO EXPOSED SKIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT COLD AIR AND THE WIND WILL COMBINE TO GENERATE LOW WIND CHILLS. FROST BITE AND HYPOTHERMIA CAN OCCUR IF PRECAUTIONS ARE NOT TAKEN. MAKE SURE YOU WEAR A HAT AND GLOVES. $$
352 WWUS43 KABR 121002 WSWABR URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 402 AM CST TUE JAN 12 2016 MNZ039-046-SDZ007-008-011-020>023-121600- /O.CON.KABR.WC.Y.0002.000000T0000Z-160112T1600Z/ TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CODINGTON-GRANT-HAMLIN- DEUEL- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...BRITTON... SISSETON...WEBSTER...WATERTOWN...MILBANK...CASTLEWOOD... CLEAR LAKE 402 AM CST TUE JAN 12 2016 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS MORNING... * EXPECT WIND CHILLS TO RANGE FROM 20 BELOW ZERO TO 30 BELOW ZERO UNTIL 10 AM THIS MORNING. * THE COLD WIND CHILLS WILL CAUSE FROSTBITE IN AS LITTLE AS 30 MINUTES TO EXPOSED SKIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT COLD AIR AND THE WIND WILL COMBINE TO CREATE LOW WIND CHILLS. FROST BITE AND HYPOTHERMIA CAN OCCUR IF PRECAUTIONS ARE NOT TAKEN. MAKE SURE YOU WEAR A HAT AND GLOVES. $$
809 WWUS43 KABR 121605 WSWABR URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 1005 AM CST TUE JAN 12 2016 MNZ039-046-SDZ007-008-011-020>023-121715- /O.EXP.KABR.WC.Y.0002.000000T0000Z-160112T1600Z/ TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CODINGTON-GRANT-HAMLIN- DEUEL- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...BRITTON... SISSETON...WEBSTER...WATERTOWN...MILBANK...CASTLEWOOD... CLEAR LAKE 1005 AM CST TUE JAN 12 2016 ...WIND CHILL ADVISORY HAS EXPIRED... BITTER COLD WIND CHILLS HAVE IMPROVED THANKS TO WARMING TEMPERATURES THIS MORNING. HOWEVER...WIND CHILLS ARE EXPECTED TO REMAIN BELOW ZERO THROUGH THE DAY. CONTINUE TO TAKE PRECAUTIONS FOR THE COLD TEMPERATURES. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this wind chill advisory went out at Jan 11, 11:54 AM CST, 2 hours 48 minutes earlier.
Area forecast discussion, Jan 11, 11:54 AM CST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 1154 AM CST MON JAN 11 2016 .UPDATE... ISSUED AT 1018 AM CST MON JAN 11 2016 A WEAK SHORTWAVE CURRENTLY OVER NORTH DAKOTA...WILL TRACK SOUTHEASTWARD ACROSS THE EASTERN HALF OF THE CWA THIS AFTERNOON. REGIONAL RADARS ARE SHOWING LIGHT SNOW OVER MUCH OF NORTH DAKOTA...WHICH SHOULD PUSH INTO THIS CWA AROUND NOON. THIS SHOULD BE A HIGH POP/LOW QPF EVENT AS SEVERAL OBS IN NORTH DAKOTA ARE ONLY REPORTING A TRACE OF PCPN. PATCHING BLOWING SNOW LOOKS POSSIBLE THIS AFTERNOON AS THE WINDS INCREASE TO 15 TO 25 MPH. && .SHORT TERM...(TODAY THROUGH WEDNESDAY AFTERNOON) ISSUED AT 352 AM CST MON JAN 11 2016 WEAK SHORTWAVE CURRENTLY MOVING SOUTHEAST ACROSS THE AREA. SEEING A FEW PATCHES OF LIGHT SNOW DRIFTING SOUTHEAST AS WELL...JUST NOW ENTERING NORTHERN SD. HAVE INCLUDED SOME SMALL POPS FOR THE NEXT FEW HOURS AS THIS ENERGY MOVES THROUGH. VSBY IN KBIS WAS DOWN EARLIER AND K7L2 STATION NORTH OF KMBG WAS REPORTING -SN EARLIER AS WELL. WARM FRONT IS SET UP ACROSS WESTERN SD THIS MORNING WITH SHARP TEMPERATURE CONTRAST NOTED IN OBS. 30 DEGREES IN KPHP WHILE KPIR IS STILL 11. LOW PRESSURE ALONG WITH WARM/COLD FRONT WILL ALL TRACK EAST- SOUTHEAST ACROSS THE AREA TODAY. PUSH OF WARM AIR WILL MAKE IT CLOSE TO THE JAMES VALLEY BEFORE BEING PUSHED SOUTHWARD AS THE PUSH OF COLD AIR MOVES IN. HAVE DECREASED HIGHS OVER THE NORTHEAST CWA WHERE WARMER AIR NEVER MAKES IT. COULD STILL SEE SOME LIGHT SNOW ACROSS THE REGION AS WELL...BUT NOW IT APPEARS THE BEST CHANCE FOR THIS WILL BE ACROSS THE FAR EASTERN CWA. ANOTHER SURGE OF ARCTIC AIR WILL MOVE SOUTHWARD INTO THE AREA TONIGHT...BEHIND THE COLD FRONT. TEMPERATURES WILL TANK AS 925 MB TEMPS FALL TO NEAR -20 DEGREES CELSIUS ONCE AGAIN OVER THE FAR EASTERN CWA. WINDS WILL BECOME BREEZY/GUSTY BEHIND THE FRONT LATER THIS AFTERNOON AND THIS EVENING SO HAVE ADDED PATCHY BLOWING SNOW. THESE WINDS WILL PERSIST ACROSS THE EASTERN CWA OVERNIGHT WHILE TEMPERATURES DROP BELOW ZERO. WIND CHILL VALUES WILL FALL TO AROUND 25 BELOW ZERO SO A WIND CHILL ADVISORY MAY BE NECESSARY. DID NOT ISSUE ANYTHING AT THIS POINT DUE TO THE MARGINALITY OF EVENT AND THE UNCERTAINTY OF LINGERING CLOUD COVER TONIGHT. IF CLOUDS LINGER ACROSS THE EAST...TEMPS/WIND CHILLS WILL END UP BEING WARMER THAN FORECAST. TEMPS LOOK TO REBOUND BY WEDNESDAY AS WARMER LOW LEVEL AIR AND WESTERLY WINDS SPREAD OVER THE REGION. HIGHS ARE EXPECTED TO BE IN THE 20S AND 30S FOR MOST LOCATIONS. .LONG TERM...(WEDNESDAY EVENING THROUGH SUNDAY) ISSUED AT 352 AM CST MON JAN 11 2016 THE STRONGLY MERIDIONAL PATTERN OF LATE GOES THROUGH A BIT OF A DE- AMPLIFICATION EARLY IN THE PERIOD AS ENERGY FLOWS INTO THE WEST COAST AND CRUSHES THE WESTERN CONUS RIDGE. HOWEVER...MOST OF THAT ENERGY RIDES ACROSS THE SOUTHERN CONUS. THE WESTERN CONUS RIDGE REBOUNDS QUICKLY AS A PIECE OF THE EASTERN CANADA VORTEX DROPS SOUTH INTO THE NORTHERN PLAINS. THE ECMWF/GEM ARE MUCH MORE AGGRESSIVE WITH THIS FEATURE MOVING SOUTH VS THE GFS...AND ARE THEREFORE MUCH COLDER...WITH H85 TEMPS IN THE -25C RANGE BY SATURDAY. GIVEN SOME CONSISTENCY IN THE COLDER ECMWF...DID START THE TREND OF LOWERING TEMPS FROM THE TOO MILD MODEL SUPER BLEND OVER THE UPCOMING WEEKEND...BOTH HIGHS AND LOWS. AS FOR PCPN CHANCES...PROBABLY THE BEST POTENTIAL FOR ANY MEASURABLE SNOW WILL BE THURSDAY NIGHT AND FRIDAY AS THE INITIAL SURGE OF ARCTIC AIR BEGINS ACROSS THE FORECAST AREA. HOWEVER...AM STILL NOT EXPECTING TOO MUCH IN THE WAY OF ACCUMULATION AT THAT TIME. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 1142 AM CST MON JAN 11 2016 ANOTHER WEAK SHORTWAVE IS MOVG SWD THRU ND DURING THE MIDDAY HOURS TODAY CREATING -SN ACROSS REPORTING STATIONS IN ND. EXPECTING THIS -SN TO MOVE INTO SD AND ACROSS ALL OUR LOCAL TAF SITES THIS AFTN INTO THIS EVENING. INCREASING NW WINDS WILL ACCOMPANY THIS -SN AND REMAIN BREEZY THRU THIS EVENING. LOW END MVFR CIGS ARE ANTICIPATED TO PREVAIL INTO THE EARLY OVRNGT BEFORE TRANSITIONING TO VFR. KEPT VFR VSBYS IN THIS FCST ISSUANCE BUT A PERIOD OF MVFR VSBYS IS POSSIBLE IN FALLING -SN AND GUSTY WINDS. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...SD SHORT TERM...TMT LONG TERM...TDK AVIATION...VIPOND
Hazardous weather outlook, Jan 11, 4:19 AM CST, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 419 AM CST MON JAN 11 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-121030- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 419 AM CST MON JAN 11 2016 /319 AM MST MON JAN 11 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT PATCHY BLOWING SNOW IS POSSIBLE ACROSS THE AREA THIS AFTERNOON AND THIS EVENING. ARCTIC AIR WILL MOVE BACK INTO THE REGION TONIGHT...WITH WIND CHILL VALUES DROPPING INTO THE 15 BELOW TO 25 BELOW ZERO RANGE ACROSS NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY WIND CHILLS WILL RANGE FROM 15 BELOW TO 25 BELOW ZERO ACROSS NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA DURING THE MORNING HOURS ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. TMT
Nearby
Wind Chill Advisories in South Dakota, 2016Wind Chill Advisories in Minnesota, 2016Every wind chill advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.